Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 131, NWS Grand Forks, ND

August 13, 2007Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 13, 2007, 12:59 PM CDT for Towner County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2007, 12:59 PM CDT (17:59 UTC)
Expired
Aug 13, 2007, 1:35 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Towner County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 9:48 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-501 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 131759
SVRFGF
NDC095-131900-
/O.NEW.KFGF.SV.W.0131.070813T1759Z-070813T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1259 PM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 200 PM CDT

* AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED NEAR CANDO...OR 31 MILES NORTHWEST OF DEVILS
  LAKE...MOVING TO THE SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANDO AT 105 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4865 9922 4849 9938 4842 9922 4839 9900
      4854 9899

$$

DK/BH
2 follow-up statements
000 
WWUS53 KFGF 131812
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
112 PM CDT MON AUG 13 2007

NDC095-131900-
/O.CON.KFGF.SV.W.0131.000000T0000Z-070813T1900Z/
TOWNER ND-
112 PM CDT MON AUG 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN TOWNER COUNTY...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THE STORM WAS LOCATED 3 MILES EAST OF CANDO...OR 29
MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN TOWNER COUNTY AT 130 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY
AFTERNOON FOR EASTERN NORTH DAKOTA.

LAT...LON 4865 9922 4849 9938 4842 9922 4839 9900
      4854 9899

$$

DK/BH
000 
WWUS53 KFGF 131835
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
136 PM CDT MON AUG 13 2007

NDC095-131846-
/O.CAN.KFGF.SV.W.0131.000000T0000Z-070813T1900Z/
TOWNER ND-
136 PM CDT MON AUG 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOWNER COUNTY IS
CANCELLED...

AT 136 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHEASTERN
TOWNER COUNTY. SO THE WARNING HAS BEEN CANCELLED.

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES WEST OF GARSKE...OR 19 MILES NORTH OF
DEVILS LAKE...MOVING TO THE SOUTHEAST AT 25 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO 
THE WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY
AFTERNOON FOR EASTERN NORTH DAKOTA.

LAT...LON 4865 9922 4849 9938 4842 9922 4839 9900
      4854 9899

$$

DK/BH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:14 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 13, 11:14 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1114 AM CDT MON AUG 13 2007

.UPDATE...
RAPID CHANGES ON THE FLY DUE TO THE ONGOING SEVERE WEATHER. NO
CHANGES TO PCPN CHANCES/ORIENTATION...BUT WILL NOW UPDATE SKY
COVER AND HIGH TEMPS. THICK CLOUD COVER FOR AT LEAST THE MORNING
HOURS WILL INHIBIT THE TEMP RISE FOR AREAS RIGHT ALONG AND JUST TO
THE SOUTH OF THE HIGHWAY 2 CORRIDOR...SO WILL ADJUST HIGH TEMPS
DOWN SOMEWHAT. HARD TO SAY HOW MUCH BECAUSE THERE COULD BE SOME
CLEARING/WARMING LATER IN THE DAY. AS FAR AS THE CONTINUED SEVERE
POTENTIAL...THERE IS ONLY ONE CELL THAT WE ARE WATCHING NOW (EDDY
COUNTY). THIS CELL IS ACTUALLY ON A DOWNWARD TREND RIGHT NOW. LOTS
OF UNCERTAINTY YET...SO WILL STICK WITH ISOLATED/SCATTERED TSTMS
FOR MOST AREAS INTO THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 927 AM CDT MON AUG 13 2007/

UPDATE...
DID A QUICK UPDATE TO ADD SOME MORNING SEVERE WORDING TO THE KDVL
BASIN. STORMS ARE APPROACHING WESTERN BENSON AND TOWNER COUNTIES
BUT SO FAR ARE STAYING JUST TO THE WEST. SPC ALSO DISCUSSING A
WATCH POSSIBILITY FOR CENTRAL ND...BUT SO FAR IN A WAIT AND SEE
MODE. TSTMS ALSO DEVELOPING ALONG THE ND/SD BORDER...WHERE KBIS
HAS JUST ISSUED A SVR TSTM WARNING. UPDATED THE SOUTHERN FA TO ADD
SOME ISOLATED THUNDER AS WELL.

PREV DISCUSSION... /ISSUED 334 AM CDT MON AUG 13 2007/

SHORT TERM...
MAIN ISSUE TODAY IS THUNDERSTORMS OR NO THUNDERSTORMS. AS COMPARED
TO 24 HRS AGO...THREAT FOR ANY ELEVATED LATE NIGHT CONVECTION HAS
SHIFTED WEST WITH BEST 800-850 MB INSTABILITY/MOISTURE ADVECTION
MORE OVER CNTRL ND ATTM. SATELLITE HAS SHOWN GRADUAL INCREASE IN
MID LEVEL CLOUD STREAKS OVER CNTRL ND IN AN AREA FROM ISN TO BIS-
JMS. NOTHING ON RADAR ATTM...BUT WOULD NOT BE SUPRISED TO SEE
SOMETHING FORM YET...PEAK TIME FOR FORMATION OFTEN IS 09-10Z
PERIOD. BUT BIG THING GOING AGAINST IT IS THAT THE ENTIRE 700-850
MB LAYER IS WARMING SO THAT LAPSE RATES ARE NOT THAT STRONG AND
ENOUGH WARMING AT 700 MB MIGHT BE THERE TO EFFECTIVELY CAP ANY
ELEVATED CONVECTION FROM BEING ROOTED NR 800 MB. WILL HAVE A 20
POP THRU 16Z FOR ANY ELEVATED CONVECTION MAINLY NORTHWEST HALF OF
THE CWA WEST OF A WAHPETON TO BJI LINE. WITH ADVANCE OF 850 MB
INSTABILITY AND MOISTURE SLOWER THAN PREV RUNS FEEL CAN LEAVE OUT
ANY LOW POP FROM WCNTRL MN AS SHOWALTERS REMAIN VERY STABLE THERE
THRU 18Z.

OUTSIDE OF ANY ELEVATED CONVECTION...MAIN ISSUE IS IF/WHERE
CONVECTION MIGHT FIRE WITH FRONT HAS IT MOVES THROUGH THIS
AFT/EARLY EVE. SOUNDINGS SHOW A VERY WARM LAYER 850-700 MB THAT
WILL TAKE A LOT OF WARMING AND SFC MOISTURE TO OVERCOME AND FEEL
THAT IT WILL BE VERY HARD TO DO SO. PER SWODY1 AND SPC WRF PCPN
GRAPHICS IDEA IS THAT SOME CONVECTION NOW FIRING IN NE MT MIGHT
RIDE THE CANADIAN BORDER OR JUST NORTH THRU THE DAY SO KEPT LOW
POPS GOING ALL DAY IN OUR FAR NORTH BUT REMOVED POPS TODAY FOR
AREAS SOUTH OF A DVL-GFK AND WEST OF FARGO THIS AFTN AS AIRMASS IS
JUST TOO CAPPED. VERY LATE THIS AFTN/EVE RIGHT ALONG FRONT IDEA
THAT CONVECTION MAY FIRE RAPIDLY ON EDGE OF CAP SOMEWHERE IN NORTH
CENTRAL INTO CNTRL MN AND THEN INCREASE AS IT MOVES SOUTHEAST. SPC
WRF WOULD HAVE INITIATION NR 01Z-02Z SOMEWHERE IN THEH WILLMAR-ST
CLOUD AREA AND THEN INCREASE RAPIDLY AS IT MOVES SOUTHEAST.
ANOTHER ISSUE IS THAT HIGHER DEW PTS AND TRUE WARM FRONT LOOK TO
REMAIN SOUTH OF THE AREA AND PERHAPS A BIT FARTHER SOUTH THAN
EARLIER THOUGHT. SWODY1 HIGHLIGHTS BEST CHC STC-MSP-LSE AREAS
EARLY EVE. THUS DID LOWER POPS BACK TO CHC CATEGORY FOR NW/WCNTRL
MN 21Z-00Z TIME PERIOD INSTEAD OF LIKELY.

ANOTHER ISSUE IS TEMPS. MAJOR FIRES GOING ON IN WRN MT/IDAHO ATTM
AND HAZY SMOKY SKY WILL BE OVER THE AREA AND THIS MAY CUT BACK ON
TEMPS SOME. TO REALIZE FULL INSTABILITY TEMPS WOULD HAVE TO RISE
WELL INTO THE 90S TO NEAR 100 AND DONT FEEL THIS WILL HAPPEN AND
DEW PTS OF MID 70S PER NAM12 ALSO SEEM HIGH WITH MORE MID TO UPR
60S MORE REASONABLE.

COOLER WEATHER MOVES IN ON TUESDAY BEFORE ANOTHER FRONT MOVES THRU
ON WEDNESDAY. KEPT WED DRY ATTM AS DEPTH OF MOISTURE LOOKS WEAK.

LONG TERM...
DID GO ALONG WITH GFS IDEA OF A PRETTY GOOD COOL SHOT HEADING
DOWN INTO THE AREA AS CANADIAN HIGH DRIFTS SOUTHEAST OVER NRN MN
BY THURSDAY. LOWERED PREV FCST TEMPS FOR WED NIGHT-FRI SOME.

AVIATION...
VFR TODAY WITH DEVELOPMENT OF AREAS OF MID CLOUDS THIS MORNING.
WINDS WILL INCREASE FROM THE SOUTHEAST AND BECOME A BIT GUSTY WITH
GUSTS 25 KTS OR SO PSBL THIS AFTN IN THE RED RIVER VALLEY. TSTM
CHANCE IS PRETTY LOW...WITH BEST CHC IN THE EARLY EVE AT BEMIDJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 13, 6:07 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CDT MON AUG 13 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
607 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON FROM CENTRAL INTO NORTHEAST NORTH DAKOTA AND EXTREME
NORTHWEST MINNESOTA. NONE OF THESE ARE EXPECTED TO BE SEVERE.

A COLD FRONT WILL THROUGH EASTERN NORTH DAKOTA THIS AFTERNOON AND
REACH FAR WESTERN MINNESOTA LATE THIS AFTERNOON. A WARM LAYER
ALOFT IS EXPECTED TO PREVENT THUNDERSTORM FORMATION IN MOST OF
EASTERN NORTH DAKOTA AS THE FRONT MOVES THOUGH...BUT AS IT MOVES
INTO MINNESOTA SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. A
FEW OF THESE STORMS MAY BE SEVERE...WITH THE GREATEST THREAT FOR
SEVERE WEATHER IN AREAS FROM BEMIDJI TO DETROIT LAKES AND FERGUS
FALLS SOUTHEAST TOWARD THE TWIN CITIES. LARGE HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. THERE
IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN NORTHWEST
AND WEST CENTRAL MINNESOTA.

DTR

In the hours before

Local storm report, Aug 13, 10:28 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1028 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             ESMOND                  48.03N 99.76W
08/13/2007  E1.00 INCH       BENSON             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Aug 13, 10:49 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1049 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             2 S MADDOCK             47.93N 99.53W
08/13/2007  E1.75 INCH       BENSON             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Aug 13, 10:52 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1052 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     TSTM WND GST     2 S MADDOCK             47.93N 99.53W
08/13/2007  E60.00 MPH       BENSON             ND   TRAINED SPOTTER

            WINDS GUSTED TO NEAR 60MPH...NO DAMAGE REPORTED.

&&

WBARRETT
Local storm report, Aug 13, 11:06 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1106 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             2 NW NEW ROCKFORD       47.70N 99.17W
08/13/2007  E0.75 INCH       EDDY               ND   LAW ENFORCEMENT

&&

WBARRETT
Local storm report, Aug 13, 11:07 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1107 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             5 WSW NEW ROCKFORD      47.65N 99.24W
08/13/2007  E0.88 INCH       EDDY               ND   TRAINED SPOTTER

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:55 AM CDTSevere Thunderstorm WarningFGFBenson65 min
Aug 13, 10:33 AM CDTSevere Thunderstorm WarningFGFEddy57 min
Aug 13, 11:38 AM CDTSevere Thunderstorm WarningFGFBarnes, Griggs67 min
Aug 13, 12:42 PM CDTSevere Thunderstorm WarningFGFCass50 min
Aug 13, 1:16 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey59 min
Aug 13, 1:59 PM CDTSevere Thunderstorm WarningFGFNelson, Walsh61 min
Aug 13, 2:15 PM CDTSevere Thunderstorm WarningFGFRamsey30 min
Aug 13, 2:33 PM CDTTornado WarningFGFGrand Forks, Nelson, Walsh57 min
Aug 13, 3:29 PM CDTSevere Thunderstorm WarningFGFGrand Forks61 min
Aug 13, 3:40 PM CDTTornado WarningFGFGrand Forks, Steele, Traill65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.